Alert archive / Michigan / Small Craft Advisories in 2009

Small Craft Advisory 10, NWS Gaylord, MI

April 2, 2009

NWS Gaylord, MI issued this small craft advisory at Apr 2, 2009, 4:32 PM EDT. It took effect at Apr 3, 2009, 2:00 AM EDT. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2009, 4:32 PM EDT (20:32 UTC)
In effect from
Apr 3, 2009, 2:00 AM EDT
Expired
Apr 4, 2009, 11:00 PM EDT
In force
45 hr
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 2, 4:26 PM EDT, 6 minutes earlier.

Area forecast discussion, Apr 2, 4:26 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
426 PM EDT THU APR 2 2009

.SYNOPSIS.../ISSUED AT 357 PM/

LOW PRESSURE WILL TRACK NORTHEAST INTO THE OHIO VALLEY BY LATE
TONIGHT. THIS SYSTEM WILL SPREAD RAIN INTO NORTHERN MICHIGAN THIS
EVENING...WITH A RAIN/SNOW MIX POSSIBLE IN SOME AREAS BY FRIDAY
MORNING AS COLDER AIR WRAPS INTO THE REGION.

THE STORM SYSTEM WILL LIFT INTO NEW ENGLAND FRIDAY NIGHT. GENERALLY
QUIET WEATHER IS THEN EXPECTED FOR MOST OF THE WEEKEND...BUT YET
ANOTHER STORM SYSTEM IS SLATED FOR LATE SUNDAY INTO THE EARLY WORK
WEEK.

&&

.SHORT TERM.../ISSUED AT 357 PM/...TONIGHT

MODELS ARE IN REASONABLE AGREEMENT TODAY REGARDING POTENT STORM THAT
WILL LIFT NE FROM ARKANSAS LATE THIS AFTERNOON AND REACH SRN OHIO BY
12Z FRI. SYSTEM WILL BE DRIVEN NE BY NEGATIVELY TILTED OPEN WAVE
THAT WILL MOVE INTO THE LOWER GREAT LAKES. GFS IS A BIT FARTHER N/NW
WITH SURFACE LOW AND ASSOCIATED PRECIP SHIELD THAN THE NAM...AND IS
GENERALLY PREFERRED (THOUGH DIFFERENCES ARE NOT HUGE). MOISTURE WILL
GRADUALLY OVERSPREAD REGION FROM S TO N TONIGHT...AS WAA/ISENTROPIC
ASCENT AND LARGE-SCALE QG SUPPORT INCREASE. ADDITIONAL SUPPORT WILL
BE SUPPLIED BY POTENT RIGHT ENTRANCE REGION DIVERGENCE ALOFT FROM
250 MB JET EXTENDING FROM GREAT LAKES ACROSS SRN ONTARIO/QUEBEC.
HEAVIEST PRECIP TONIGHT AND EARLY FRI WILL BE OVER ERN 2/3 OF
FORECAST AREA. THOUGH NAM SUGGESTS FAR WRN AREAS MAY REMAIN
PRECIP-FREE...EXPECTING ALL AREAS TO RECEIVE AT LEAST SOME PRECIP.

PRECIP TYPE LATER TONIGHT WILL BE A REAL HEADACHE. PRECIP WILL
CLEARLY BEGIN AS RAIN LATER THIS EVENING. THEN...AS COOLER/DRIER
AIR WRAPS INTO NRN FRINGE OF PRECIP...EXPECT SNOW TO MIX WITH RAIN
LATER TONIGHT W OF A LINE FROM CHEBOYGAN-GAYLORD-CADILLAC. MODEL
SOUNDINGS SUPPORT THIS TREND...WITH SUFFICIENT SURFACE BASED WARM
AIR FOR ALL RAIN ERN AREAS. OVER WRN AREAS...WARM LAYER ERODES...
WITH TEMPS IN THE LOWEST 3-4 KFT STRADDLING FREEZING. EXPECT
STRONG DYNAMICAL COOLING AND LOW LEVEL EVAPORATIVE COOLING TO
CHANGE PRECIP TO ALL SNOW TOWARD DAYBREAK OVER HIGHER TERRAIN OF
N CENTRAL LOWER (GAYLORD AND VICINITY). FROM 1-2 INCHES OF SNOW
CERTAINLY POSSIBLE -- AND IF CHANGE-OVER OCCURS EARLIER A BIT MORE
COULD FALL. ELSEWHERE...EXPECT WARM BOUNDARY LAYER TO PRECLUDE
MUCH IN THE WAY OF ACCUMS.

SMITH

&&

.LONG TERM.../ISSUED AT 357 PM/...FRIDAY AND BEYOND

FRIDAY...STRONG LOW WILL PUSH FROM SRN OHIO TO VICINITY OF LAKE
ONTARIO. TREND TOWARD SNOW SHOWERS WILL CONTINUE TO PROGRESS FROM
W TO E DURING THE DAY AS COLDER AIR PUSHES SOUTHWARD. HOWEVER...
WITH SURFACE TEMPS GENERALLY IN THE 30S -- ACCUMS SHOULD BE
LIMITED. PRECIP WILL ALSO DIMINISH FROM W TO E. ANOTHER INCH OR SO
POSSIBLE OVER HIGHER TERRAIN AREAS. CAA AND PRESSURE GRADIENT WILL
SUPPORT STRONG/GUSTY NORTH WINDS. NOT VERY SPRING-LIKE.

SMITH

FRI NIGHT THRU SAT NIGHT...REALLY NOT MUCH IN THE SENSIBLE WX DEPT
TO START THE WEEKEND...WITH PRIMARY FOCUS CLOUDS/TEMPS. MAY SEE
PRECIP LINGER FOR A BRIEF TIME 00-03Z SAT WITH 700-500MB DEFORMATION
AXIS SLOW TO PULL EAST...BUT THEREAFTER ANTICIPATE DRY WX AS
SHORTWAVE RIDGING BUILDS OVR THE GREAT LAKES IN ADVANCE OF NEXT LOW
DEVELOPING ACRS THE CENTRAL PLAINS. LOOKS LIKE WE MAY HAVE A CLOUD
PROBLEM TO DEAL WITH FRI NIGHT INTO AT LEAST SAT MORNING WITH
LOWERING INVERSION HEIGHTS TRAPPING ALREADY PLENTIFUL SUB-850MB RH
PLUME UPSTREAM PER EARLY AFTN SATELLITE PICS. PERHAPS EVEN A WEAK
LAKE CONTRIBUTION WITH 925MB TEMPS DIPPING TOWARD -8C FOR A BRIEF
TIME...HOWEVER EARLY APRIL SUN SHOULD DO ITS THING BY SAT
AFTN...WITH ONSET OF WEAK COLD ADVECTION (H85 TEMPS DIP TOWARD -5C)
HELPING MIX THE BOUNDARY LAYER AND ERODE CLOUD COVER BY EARLY AFTN.
HIGHS SOMEWHAT TRICKY GIVEN CLOUD ISSUES...BUT WITH WEAK COLD
ADVECTION WILL LOWER HIGHS DOWN A NOTCH - MAINLY LOW/MID 40S EXCEPT
NEAR 50 SOUTHEAST PER DOWNSLOPE HELP.

LATER PERIODS (SUN THRU THU)...NOT SHAPING UP TO BE VERY SPRINGY
FOR THE LOCAL SPRING BREAK THIS COMING WEEK...WITH MEDIUM RANGE
GUIDANCE CONTINUING EARLIER TRENDS OF DEVELOPING RATHER BLOCKY FLOW
PATTERN ACRS THE CONUS. THIS COMES IN RESPONSE TO AMPLIFYING ENERGY
OFF THE WEST COAST...DRIVING HEALTHY RIDGE THRU THE ROCKIES/
HIGH PLAINS AND ALLOWING SUBSEQUENT DEEP TROUGHING TO RESIDE OVR
MUCH OF THE EAST/GREAT LAKES. OF INITIAL CONCERN IS SYSTEM PROGGED
TO TRACK FROM THE CENTRAL PLAINS TOWARD THE NORTHERN OHIO
VALLEY...AND RECENT SOUTHWARD TRENDS APPEAR WARRANTED GIVEN STRONG
BLOCKING SIGNATURE INTO QUEBEC/EASTERN ONTARIO. WILL THUS TAPER
GOING POPS MUCH LOWER ACRS THE FAR NORTH AS APPEARS RIDGING/DEEP
LAYER DRY NORTHERLY FLOW MAY WELL HOLD PRECIP TO THE SOUTH. ANYTHING
THAT FALLS WOULD MORE THAN LIKELY BE SNOW GIVEN EXPECTED COLDER
AIRMASS INTACT OVR THE REGION...AND COULD BE SOME SLUSHY ACCUMS ACRS
THE SOUTH WHERE APPEARS BEST LIFT/UPR FORCING WILL RESIDE.
THEREAFTER...LOOKS LIKE A BRIEF BOUT OF LAKE EFFECT MAY COME INTO
PLAY INTO TUE GIVEN FAVORABLE DEEP LAYER CYCLONIC FLOW/MOISTURE AND
SUFFICIENT COLD (ENSEMBLE H85 TEMPS PROGGED AROUND -12C OR SO)...BUT
DOESNT APPEAR ANYTHING TOO SIGNIFICANT AS PERIOD OF FAVORABLE
CONDITIONS SHORT LIVED WITH APPROACH OF HIGH PRESSURE/DRIER AIR BY
WEDNESDAY. AT THIS POINT WILL HOLD WED/THU DRY...BUT MAY EVENTUALLY
NEED TO EXTEND POPS INTO WED AS BLOCKY NATURE OF PATTERN DICTATES
THINGS MAY WELL SLOW OVERALL OVR THE COMING DAYS.

LAWRENCE

&&

.MARINE.../ISSUED AT 357 PM/

STRONG LOW PRESSURE WILL PASS SOUTH AND EAST OF THE REGION
TONIGHT AND FRIDAY. TIGHTENING PRESSURE GRADIENT WILL SUPPORT
SMALL CRAFT ADVISORIES ALL AREAS LATE TONIGHT AND FRIDAY. THEN...
AS CAA KICKS IN FRIDAY AFTERNOON EXPECT GALE FORCE WINDS ALONG
LAKE HURON SHORELINE -- WITH COASTAL CONVERGENCE FURTHER PROMOTING
STRONG WINDS ALONG NE LOWER.

SMITH

&&

.AVIATION.../ISSUED AT 149 PM/...VALID FOR 18Z TAFS

CLOUDS WILL CONTINUE TO THICKEN AND LOWER INTO THIS EVENING...AS
LOW PRESSURE MOVES ENE OUT OF THE MS VALLEY. PRECIP -- WITH MVFR
CEILINGS/VSBYS -- WILL INITIALLY OVERSPREAD NRN LOWER MI BETWEEN
03-06Z. IFR CONDITIONS WILL THEN DEVELOP AFTER 07-08Z...MAINLY
OVER ERN AREAS (INCLUDING APN). ALL RAIN IS EXPECTED IN THE APN
AREA WITH THIS SYSTEM...WHILE MIXED RAIN/SNOW FALLS AT TVC/PLN.
WINDS WILL BECOME N/NE TONIGHT AND INCREASE...WITH GUSTS OF 20-30
KTS EXPECTED BY 12Z FRI MORNING.

SMITH

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM 2 AM FRIDAY TO 5 AM EDT SATURDAY FOR
     LMZ323-342-344>346.
LH...SMALL CRAFT ADVISORY FROM 2 AM TO 2 PM EDT FRIDAY FOR LHZ347>349.
     GALE WARNING FROM 2 PM FRIDAY TO 5 AM EDT SATURDAY FOR
     LHZ347>349.
     SMALL CRAFT ADVISORY FROM 2 PM FRIDAY TO 5 AM EDT SATURDAY FOR
     LHZ345-346.
LS...NONE.

&&
Hazardous weather outlook, Apr 2, 3:44 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
344 PM EDT THU APR 2 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
031200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
344 PM EDT THU APR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM ORGANIZING OVER THE LOWER OHIO VALLEY WILL
BRING MINOR ACCUMULATIONS OF WET SNOW TO MAINLY THE HIGHER TERRAIN
OF NORTHERN LOWER MICHIGAN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE WILL CONTINUE TO MOVE INTO THE EASTERN LAKES
REGION...BRINGING MINOR ACCUMULATIONS OF WET SNOW TO PORTIONS OF
EASTERN UPPER AND NORTHWEST LOWER MICHIGAN. IN ADDITION...GUSTY
NORTH TO NORTHEAST WINDS MAY EXACERBATE THE WINTRY CONDITIONS.

ANOTHER ROUND OF ACCUMULATING SNOWFALL IS POSSIBLE ACROSS NORTHERN
LOWER MICHIGAN SUNDAY NIGHT INTO MONDAY...WITH THE HIGHEST THREAT
SOUTH OF M-72.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ACCUMULATIONS OF SNOW
OVERNIGHT OR FRIDAY.

LAWRENCE/MSB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 4:32 PM EDTGale WarningAPX54 hr

Nearby

Small Craft Advisories in Michigan, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.